Journal Article

Impaired phosphate handling of renal allografts is aggravated under rapamycin‐based immunosuppression

Christoph Schwarz, Georg A. Böhmig, Rudolf Steininger, Gert Mayer and Rainer Oberbauer

in Nephrology Dialysis Transplantation

Published on behalf of European Renal Association - European Dialysis and Transplant Assoc

Volume 16, issue 2, pages 378-382
Published in print February 2001 | ISSN: 0931-0509
Published online February 2001 | e-ISSN: 1460-2385 | DOI: http://dx.doi.org/10.1093/ndt/16.2.378
Impaired phosphate handling of renal allografts is aggravated under rapamycin‐based immunosuppression

Show Summary Details

Preview

Background. Impaired phosphate handling of the renal allograft is a common problem and of multifactorial origin. The aim of the study was to elucidate whether a rapamycin‐ or a mycophenolate‐based immunosuppressive therapy aggravates the renal phosphate leak in kidney transplant recipients.

Methods. Renal phosphate handling was determined in thirty‐eight cadaveric allograft recipients, with good renal function at 8, 12, 20 and 28 weeks after transplantation. Nineteen patients (group 1) received triple immunosuppression with rapamycin, cyclosporine and prednisolone, nineteen other transplant recipients received mycophenolate mofetil, cyclosporine and prednisolone immunosuppression (group 2), and six healthy subjects (group 3) served as controls. After 12 weeks of stable graft function, group 1 patients were divided further into two subgroups. Ten patients were kept on their immunosuppressive regimen (group 1A), whereas the remaining nine randomly chosen subjects had their cyclosporine withdrawn; they were thus maintained on a dual immunosuppression regimen with prednisolone and a higher dosage of rapamycin (group 1B).

Results. Renal phosphate reabsorption was significantly lower in group 1 at 8 and 12 weeks after transplantation as compared with groups 2 and 3. At 20 weeks after transplantation, patients with rapamycin‐based immunosuppression (groups 1A and 1B) continued to exhibit hypophosphataemia and impaired renal phosphate handling. Group 1B had the lowest TmP/ GFR compared with all groups. At 28 weeks, renal phosphate reabsorption and plasma phosphate levels were no longer different between patient groups and controls.

Conclusion. These data suggest that rapamycin‐based immunosuppression prolongs the phosphate leak of the allografted kidney, leading to low serum phosphate levels during the first weeks after transplantation.

Keywords: hypophosphataemia; kidney; mycophenolate; rapamycin; transplantation

Journal Article.  3004 words.  Illustrated.

Subjects: Nephrology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.